Alert archive / Kansas / Winter Storm Watches in 2012
Winter Storm Watch 2, NWS Topeka, KS
NWS Topeka, KS issued this winter storm watch at Dec 17, 2012, 3:58 PM CST for 20 counties in Kansas. It took effect at Dec 19, 2012, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 17, 2012, 3:58 PM CST (21:58 UTC)
- In effect from
- Dec 19, 2012, 12:00 PM CST
- Expired
- Dec 18, 2012, 2:55 PM CST
- In force
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
660 WWUS43 KTOP 172158 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CST MON DEC 17 2012 ...WINTER STORM WATCH FOR NORTH CENTRAL AND NORTHEAST KANSAS FROM NOON WEDNESDAY AFTERNOON THROUGH 6 AM THURSDAY MORNING... .A STRONG WINTER STORM WILL BRING POTENTIALLY SIGNIFICANT IMPACTS TO PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. THE MAIN CONCERN WITH THIS SYSTEM WILL BE VERY STRONG NORTHERLY WINDS COMBINING WITH MODERATE TO HEAVY SNOW TO BRING NEAR WHITE OUT CONDITIONS EARLY THURSDAY MORNING. KSZ008>012-020>024-026-034>039-181100- /O.NEW.KTOP.WS.A.0002.121219T1800Z-121220T1200Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA 358 PM CST MON DEC 17 2012 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT. * TIMING...SNOW IS GENERALLY EXPECTED TO BEGIN AROUND 6 PM IN NORTH CENTRAL KANSAS...AROUND 9 PM IN NORTHEAST KANSAS...AND AROUND MIDNIGHT IN EAST CENTRAL KANSAS. SNOW IS EXPECTED TO COME TO AN END AROUND 6 AM THURSDAY MORNING. * TOTAL SNOW AND ICE ACCUMULATIONS...2 TO 5 INCHES WITH THE HIGHEST AMOUNTS NORTHEAST OF THE KANSAS TURNPIKE. * WINDS...NORTH WINDS SUSTAINED AT 20 TO 30 MPH WITH GUSTS NEARING 40 MPH. * IMPACTS...STRONG WINDS AND MODERATE TO HEAVY SNOW WILL COMBINE TO BRING NEAR WHITE OUT CONDITIONS IN NORTH CENTRAL AND NORTHEAST KANSAS. VISIBILITY WILL LIKELY BE REDUCED DUE TO THE BLOWING SNOW. ASIDE FROM REDUCED VISIBILITY THE BLOWING AND DRIFTING OF SNOW WILL MAKE ROADWAYS DIFFICULT TO NAVIGATE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A WINTER STORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR HAZARDOUS WINTER WEATHER IN AND CLOSE TO THE WATCH AREA. && $$
2 follow-up statements
075 WWUS43 KTOP 180947 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 347 AM CST TUE DEC 18 2012 .A STRONG WINTER STORM WILL BRING THE POTENTIAL FOR HEAVY SNOWFALL AND STRONG NORTH AND NORTHWEST WINDS. THE COMBINATION OF THE TWO COULD CREATE NEAR BLIZZARD CONDITIONS WEDNESDAY NIGHT. KSZ040-054-055-182200- /O.EXA.KTOP.WS.A.0002.121219T1800Z-121220T1200Z/ DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...LAWRENCE...EMPORIA 347 AM CST TUE DEC 18 2012 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT. * TIMING...SNOW IS EXPECTED TO BEGIN ACROSS NORTH CENTRAL KANSAS AROUND 4 PM...SPREADING INTO NORTHEAST KANSAS BY 9 PM...AND INTO EAST CENTRAL KANSAS BY MIDNIGHT. THE HEAVIEST SNOW IS EXPECTED TO OCCUR BETWEEN 6 PM WEDNESDAY AND 3 AM THURSDAY WITH THE SNOW COMING TO AN END BY 6 AM THURSDAY MORNING. * TOTAL SNOW AND ICE ACCUMULATIONS...3 TO 5 INCHES WITH THE HIGHEST AMOUNTS NORTHEAST OF THE KANSAS TURNPIKE. * WINDS...NORTH AND NORTHWEST WINDS SUSTAINED AT 20 TO 30 MPH WITH GUSTS AROUND 40 MPH. * IMPACTS...STRONG WINDS AND MODERATE TO HEAVY SNOW WILL COMBINE TO BRING NEAR WHITE OUT CONDITIONS. THE STRONG WINDS MAY ALSO CREATE BLOWING AND DRIFTING OF SNOW. TRAVEL WEDNESDAY NIGHT WILL BE VERY DIFFICULT AND POTENTIALLY DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A WINTER STORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR HAZARDOUS WINTER WEATHER IN AND CLOSE TO THE WATCH AREA. CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...PLAN EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY. && $$ KSZ008>012-020>024-026-034>039-182200- /O.CON.KTOP.WS.A.0002.121219T1800Z-121220T1200Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA 347 AM CST TUE DEC 18 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... A WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT. * TIMING...SNOW IS EXPECTED TO BEGIN ACROSS NORTH CENTRAL KANSAS AROUND 4 PM...SPREADING INTO NORTHEAST KANSAS BY 9 PM...AND INTO EAST CENTRAL KANSAS BY MIDNIGHT. THE HEAVIEST SNOW IS EXPECTED TO OCCUR BETWEEN 6 PM WEDNESDAY AND 3 AM THURSDAY WITH THE SNOW COMING TO AN END BY 6 AM THURSDAY MORNING. * TOTAL SNOW AND ICE ACCUMULATIONS...3 TO 5 INCHES WITH THE HIGHEST AMOUNTS NORTHEAST OF THE KANSAS TURNPIKE. * WINDS...NORTH AND NORTHWEST WINDS SUSTAINED AT 20 TO 30 MPH WITH GUSTS AROUND 40 MPH. * IMPACTS...STRONG WINDS AND MODERATE TO HEAVY SNOW WILL COMBINE TO BRING NEAR WHITE OUT CONDITIONS. THE STRONG WINDS MAY ALSO CREATE BLOWING AND DRIFTING OF SNOW. TRAVEL WEDNESDAY NIGHT WILL BE VERY DIFFICULT AND POTENTIALLY DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A WINTER STORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR HAZARDOUS WINTER WEATHER IN AND CLOSE TO THE WATCH AREA. CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...PLAN EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY. && $$ WOLTERS
933 WWUS43 KTOP 182055 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 255 PM CST TUE DEC 18 2012 .A STRONG WINTER STORM WILL BRING PERIODS OF HEAVY SNOW ALONG WITH VERY STRONG NORTHWEST WINDS. WHILE THE SNOWFALL ITSELF WILL NOT LAST LONG...GENERALLY OCCURRING FOR 6 TO 9 HOURS WEDNESDAY EVENING INTO EARLY THURSDAY MORNING...IT WILL BE MODERATE TO HEAVY AT TIMES. THE MODERATE TO HEAVY SNOW WILL COMBINE WITH WINDS GUSTING UP TO 45 MPH TO PRODUCE BRIEF PERIODS OF NEAR WHITE OUT CONDITIONS. SNOWFALL AMOUNTS WILL RANGE FROM AS LITTLE AS 1 TO 3 INCHES IN EAST CENTRAL KANSAS TO NEARLY 6 INCHES ALONG THE NEBRASKA BORDER. KSZ011-012-022>024-191200- /O.UPG.KTOP.WS.A.0002.121219T1800Z-121220T1200Z/ /O.NEW.KTOP.WS.W.0002.121220T0000Z-121220T1200Z/ NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON- INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN 255 PM CST TUE DEC 18 2012 ...WINTER STORM WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...SNOW IS EXPECTED TO BEGIN ACROSS IN THE CONCORDIA AND REPUBLIC AREAS AFTER 3 PM...SPREADING INTO THE MANHATTAN... SENECA...AND HIAWATHA AREAS AFTER 6 PM. THE HEAVIEST SNOW IS EXPECTED TO OCCUR BETWEEN 6 PM WEDNESDAY AND 4 AM THURSDAY WITH THE SNOW COMING TO AN END BY 6 AM THURSDAY MORNING. * TOTAL SNOW ACCUMULATIONS...3 TO 6 INCHES WITH THE HIGHEST AMOUNTS IN EXTREME NORTHERN KANSAS. * WINDS...NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS AS HIGH AS 45 MPH. * IMPACTS...STRONG WINDS AND MODERATE TO HEAVY SNOW WILL COMBINE TO CREATE BRIEF PERIODS OF NEAR WHITE OUT CONDITIONS. THE STRONG WINDS WILL ALSO CAUSE BLOWING AND DRIFTING OF SNOW. TRAVEL WEDNESDAY NIGHT AND THURSDAY MORNING WILL BE VERY DIFFICULT AND POTENTIALLY DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS... PLAN EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW AND VERY STRONG WINDS ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ KSZ008>010-020-021-034-191200- /O.UPG.KTOP.WS.A.0002.121219T1800Z-121220T1200Z/ /O.NEW.KTOP.WS.W.0002.121219T2100Z-121220T1200Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-OTTAWA- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER 255 PM CST TUE DEC 18 2012 ...WINTER STORM WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 6 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 3 PM WEDNESDAY TO 6 AM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...SNOW IS EXPECTED TO BEGIN ACROSS IN THE CONCORDIA AND REPUBLIC AREAS AFTER 3 PM...SPREADING INTO THE MANHATTAN... SENECA...AND HIAWATHA AREAS AFTER 6 PM. THE HEAVIEST SNOW IS EXPECTED TO OCCUR BETWEEN 6 PM WEDNESDAY AND 4 AM THURSDAY WITH THE SNOW COMING TO AN END BY 6 AM THURSDAY MORNING. * TOTAL SNOW ACCUMULATIONS...3 TO 6 INCHES WITH THE HIGHEST AMOUNTS IN EXTREME NORTHERN KANSAS. * WINDS...NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS AS HIGH AS 45 MPH. * IMPACTS...STRONG WINDS AND MODERATE TO HEAVY SNOW WILL COMBINE TO CREATE BRIEF PERIODS OF NEAR WHITE OUT CONDITIONS. THE STRONG WINDS WILL ALSO CAUSE BLOWING AND DRIFTING OF SNOW. TRAVEL WEDNESDAY NIGHT AND THURSDAY MORNING WILL BE VERY DIFFICULT AND POTENTIALLY DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS... PLAN EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW AND VERY STRONG WINDS ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ KSZ026-035>040-054-055-191200- /O.UPG.KTOP.WS.A.0002.121219T1800Z-121220T1200Z/ /O.NEW.KTOP.WW.Y.0004.121220T0000Z-121220T1200Z/ JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON- OSAGE- INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA 255 PM CST TUE DEC 18 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...SNOW IS EXPECTED TO MOVE INTO THE ABILENE AND JUNCTION CITY AREAS AFTER 6 PM...INTO THE EMPORIA...TOPEKA...AND LAWRENCE AREAS AFTER 9 PM...AND INTO THE OTTAWA AND GARNETT AREAS BY MIDNIGHT. THE HEAVIEST SNOW IS EXPECTED TO OCCUR BETWEEN 9 PM WEDNESDAY AND 4 AM THURSDAY WITH THE SNOW COMING TO AN END BY 6 AM THURSDAY MORNING. * TOTAL SNOW ACCUMULATIONS...2 TO 4 INCHES ARE EXPECTED BETWEEN INTERSTATE 35 AND INTERSTATE 70...WITH 1 TO 3 INCH AMOUNTS LIKELY ALONG AND SOUTH OF INTERSTATE 35.. * WINDS...NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS AS HIGH AS 45 MPH. * IMPACTS...STRONG WINDS AND PERIODS OF MODERATE TO HEAVY SNOW WILL COMBINE TO PRODUCE REDUCED VISIBILITY AND RAPIDLY DETERIORATING CONDITIONS. THE STRONG WINDS MAY ALSO CREATE BLOWING AND DRIFTING OF SNOW. TRAVEL WEDNESDAY NIGHT WILL BE VERY DIFFICULT AND POTENTIALLY DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS... PLAN EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ KSZ056-058-059-191200- /O.NEW.KTOP.WW.Y.0004.121220T0000Z-121220T1200Z/ FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITY OF...OTTAWA 255 PM CST TUE DEC 18 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM CST THURSDAY. * TIMING...SNOW IS EXPECTED TO MOVE INTO THE EMPORIA...TOPEKA... AND LAWRENCE AREAS AFTER 9 PM...AND INTO THE OTTAWA AND GARNETT AREAS BY MIDNIGHT. THE HEAVIEST SNOW IS EXPECTED TO OCCUR BETWEEN 9 PM WEDNESDAY AND 4 AM THURSDAY WITH THE SNOW COMING TO AN END BY 6 AM THURSDAY MORNING. * TOTAL SNOW ACCUMULATIONS...2 TO 4 INCHES ARE EXPECTED BETWEEN INTERSTATE 35 AND INTERSTATE 70...WITH 1 TO 3 INCH AMOUNTS LIKELY ALONG AND SOUTH OF INTERSTATE 35.. * WINDS...NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS AS HIGH AS 45 MPH. * IMPACTS...STRONG WINDS AND PERIODS OF MODERATE TO HEAVY SNOW WILL COMBINE TO PRODUCE REDUCED VISIBILITY AND RAPIDLY DETERIORATING CONDITIONS. THE STRONG WINDS MAY ALSO CREATE BLOWING AND DRIFTING OF SNOW. TRAVEL WEDNESDAY NIGHT WILL BE VERY DIFFICULT AND POTENTIALLY DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS... PLAN EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this winter storm watch went out at Dec 17, 3:47 PM CST, 11 minutes earlier.
Area forecast discussion, Dec 17, 3:47 PM CST, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 347 PM CST MON DEC 17 2012 .DISCUSSION... A POTENTIALLY SIGNIFICANT WINTER STORM REMAINS THE FOCUS OF THIS FORECAST PACKAGE FOR WEDNESDAY NIGHT INTO THURSDAY MORNING. SHORT TERM (TONIGHT THROUGH TUESDAY)... AN UPPER LEVEL TROUGH WILL MOVE ONSHORE ACROSS THE PACIFIC NORTHWEST LATE TONIGHT AND TUESDAY. AN UPPER LEVEL RIDGE WILL AMPLIFY ACROSS THE PLAINS. THE UPPER FLOW WILL BECOME ZONAL TONIGHT ACROSS THE CWA AND THEN BECOME SOUTHWESTERLY AS THE H5 RIDGE AXIS AMPLIFIES ACROSS THE CENTRAL GULF COAST...NORTHWARD ACROSS WESTERN MO BY LATE TUESDAY AFTERNOON. LIGHT SOUTHERLY SURFACE WINDS WILL SHIFT TO THE NORTH TUESDAY AFTERNOON AS A WEAK COLD FRONT MOVES SOUTHWARD ACROSS THE CWA. HIGHS WILL RANGE FROM THE LOWER 50S ACROSS THE EXTREME NORTHERN CWA TO NEAR 60 DEGREES ACROSS THE FAR SOUTHEAST SECTIONS OF THE CWA. GARGAN MID RANGE AND EXTENDED FORECAST (WEDNESDAY THROUGH MONDAY)... WEDNESDAY STILL LOOKS TO BE COOLER THAN TUESDAY AS WINDS SHIFT TO THE EAST-NORTHEAST IN RESPONSE TO A DEEPENING SURFACE TROUGH TAKING SHAPE OVER THE OKLAHOMA PANHANDLE. THIS SURFACE TROUGH WILL BE ONE OF THE MAIN FEATURES TO WATCH REGARDING THE IMPACTS FOR WINTER WEATHER WEDNESDAY NIGHT THROUGH THURSDAY MORNING. MODEL CONSENSUS CONTINUES WITH RESPECT TO THE MID AND UPPER LEVEL FEATURES OF THIS SYSTEM...NAMELY THAT A STRONGLY AMPLIFIED BUT PROGRESSIVE H5 TROUGH WILL DIG SOUTHEASTWARD THROUGH THE NORTHERN PLAINS AND THROUGH THE CENTRAL PLAINS ON WEDNESDAY NIGHT. THIS MID LEVEL TROUGH WILL PROVIDE MID LEVEL ASCENT IN THE FORM OF A STRONG PV ANOMALY. THE LOWER AND MID LEVEL FEATURES WILL DICTATE JUST HOW IMPACTING THIS SYSTEM WILL BE. AHEAD OF THE DEEPENING SURFACE TROUGH A GOOD FETCH OF MOISTURE WITH PWAT VALUES OVER .75 INCH WILL PROVIDE THE SYSTEM WITH AMPLE MOISTURE TO PRODUCE ACCUMULATING PRECIPITATION. BEHIND THE SURFACE TROUGH A STRONG SURGE OF COLD AIR WILL GUSH INTO THE AREA WHICH WILL QUICKLY COOL THE THERMAL COLUMN ENOUGH FOR ICE CRYSTALS TO FORM IN THE DENDRITIC GROWTH LAYER. TIMING FOR THIS TO OCCUR WILL LIKELY BE IN THE 00Z TO 06Z TIME FRAME IN NORTH CENTRAL KANSAS AND IN THE 06Z TO 12Z TIME FRAME THURSDAY MORNING. THE MAIN COMPLICATION WITH THIS SYSTEM REMAINS THE TRACK OF THE SURFACE LOW...WHICH CONSIDERING THE STEEP LOW LEVEL TEMPERATURE GRADIENTS WILL PLAY A BIG ROLE IN THE AREAL COVERAGE OF SNOW. THE PREFERRED TRACK OF THE LOW SEEMS TO BE NORTHEASTWARD FROM NORTH CENTRAL OKLAHOMA...THROUGH SOUTHEAST KANSAS AND INTO CENTRAL MISSOURI. THIS PARTICULAR TRACK WAS USED IN THIS FORECAST TO DETERMINE TIMING AND LOCATION OF SNOW FALL AND ACCUMULATION. 12Z ECMWF CONTINUES TO INDICATE A PATH THAT WOULD TAKE THE SURFACE LOW SOUTH OF KANSAS AND INTO SOUTHWESTERN MISSOURI. THIS PARTICULAR TRACK WOULD RESULT IN PERHAPS BIGGER SNOWFALL TOTALS ACROSS THE AREA...AS COLD AIR WOULD BE QUICKER TO MOVE INTO NORTHEAST AND EAST CENTRAL KANSAS. GENERALLY...THE GOING FORECAST CONTINUES TO PAINT A 2 TO 5 INCH SWATCH OF SNOW ACROSS THE ENTIRE FORECAST AREA...WITH THE HIGHEST AMOUNTS OCCURRING NORTH AND EAST OF THE KANSAS TURNPIKE WHERE COLD AIR WILL INCORPORATE INTO THE SYSTEM THE EARLIEST. FURTHER TO THE SOUTHEAST SNOWFALL TOTALS MAY BE CUT DUE TO THE THERMAL PROFILE BEING TOO WARM FOR SNOW GROWTH. LOW LEVEL NORTHERLY WINDS WILL ALSO BRING HIGH IMPACTS WITH THIS SYSTEM...AS 850 MB WINDS ARE STILL EXPECTED TO REACH THE 50 TO 60 KNOT THRESHOLD. MODEL SOUNDINGS INDICATE THAT THE LOW LEVELS WILL LIKELY NOT MIX OUT THAT DEEPLY...BUT 40 TO 45 KNOT WINDS AT 925 MB COULD POSSIBLY MIX TO THE SURFACE. THE RESULT OF THE STRONG PRESSURE GRADIENT AT THE SURFACE BEHIND THE LOW COULD RESULT IN WINDS REACHING A SUSTAINED 20 TO 30 MPH...WITH GUSTS REACHING AROUND 40 MPH. THESE WINDS WILL BE CONCURRENT WITH THE HEAVIEST SNOW AND THE TWO HAZARDS WILL COMBINE TO BRING BLIZZARD LIKE CONDITIONS TO MOST OF THE CWA OVERNIGHT WEDNESDAY NIGHT. AS A RESULT OF THE EXPECTED HAZARDS A WINTER STORM WATCH WAS ISSUED 18Z WED THROUGH 12Z THURS FOR AREAS...MAINLY NORTHEAST OF THE KANSAS TURNPIKE...THAT HAVE THE HIGHEST LIKELIHOOD OF SEEING HEAVY SNOW...STRONG WINDS AND NEAR WHITE OUT CONDITIONS. GIVEN THE PROGRESSIVE NATURE OF THE WEDNESDAY NIGHT SYSTEM EXPECT THE SNOW TO END BY 12Z THURSDAY MORNING WITH SKIES GRADUALLY CLEARING OUT THROUGHOUT THE DAY ON THURSDAY. A DRY FORECAST IS THEN EXPECTED THROUGH THE REMAINDER OF THE WEEK AND INTO NEXT WEEKEND BEFORE ANOTHER POTENTIAL WINTER STORM ARRIVES CHRISTMAS EVE INTO CHRISTMAS DAY. JL && .AVIATION... VFR CONDITIONS EXPECTED ACROSS THE TAF SITES THROUGH THE PERIOD ALTHOUGH MAY BE SOME MID LEVEL CLOUDS AROUND. THE WINDS AS OF 17Z ARE OUT OF THE WEST AND WILL BACK TO THE SOUTH THIS EVENING THEN VEER TO THE WEST AGAIN BY TOMORROW MORNING. WINDS SPEEDS WILL BE AT OR AROUND 10KT. SANDERS && .TOP WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT FOR KSZ008>012-020>024-026-034>039. &&
Hazardous weather outlook, Dec 17, 4:51 AM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 451 AM CST MON DEC 17 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-181100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 451 AM CST MON DEC 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE CONTINUES TO BE A HIGH PROBABILITY THAT A WINTER STORM WILL AFFECT NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. SNOWFALL COULD BEGIN ACCUMULATING ACROSS NORTH CENTRAL KS BY WEDNESDAY AFTERNOON. THE CHANGE OVER FROM LIQUID RAIN TO SNOW IS EXPECTED TO QUICKLY SPREAD ACROSS NORTHEAST AND EAST CENTRAL KANSAS DURING THE EARLY EVENING HOURS. AT THIS POINT...THE MOST LIKELY PERIOD FOR MODERATE TO HEAVY SNOWFALL WILL BE BETWEEN 6 PM WEDNESDAY AND 4 AM THURSDAY. THE SNOWFALL IS EXPECTED TO BE EXITING EASTERN KANSAS AROUND 6 AM THURSDAY. THERE REMAINS SOME UNCERTAINTY IN THE TRACK OF THE STORM SYSTEM WHICH WILL ALSO IMPACT WHERE THE HEAVIEST SNOW AMOUNTS OCCUR. HOWEVER IT APPEARS THAT SNOW ACCUMULATIONS OF 2 TO 4 INCHES IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. WOLTERS
Nearby
Winter Storm Watches in Kansas, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.